Pearls of Wisdom: What Pain Killers Are Appropriate for New Mothers?
Allison, a healthy 25-year-old primipera, is getting ready to leave the hospital with her healthy baby boy. Her son was born at full term, and there were no obstetric complications or concerns, but Allison did have a mediolateral episiotomy performed.
Allison does not smoke or have any pertinent health issues. She does not have a history of substance abuse, and the only time she recalls taking any pain medication at all (other than NSAIDs for dysmenorrhea or acetaminophen for minor pain) was when she took Tylenol #3 (Codeine 30 mg plus acetaminophen 500 mg) for pain following wisdom tooth extraction for 2 days.
Is there a pain medication that Allison should avoid?
A. Tylenol #3 (Codeine + acetaminophen)
B. Desipramine (Norpramin)
C. Imipramine (Tofranil)
D. Metoprolol (Lopressor)
What is the correct answer?
(Answer and discussion on next page)
Louis Kuritzky, MD, has been involved in medical education since the 1970s. Drawing upon years of clinical experience, he has crafted each year for almost 3 decades a collection of items that are often underappreciated by clinicians, yet important for patients. His “Pearls of Wisdom” as we like to call them, have been shared with primary care physicians annually in an educational presentation entitled 5TIWIKLY (“5 Things I Wish I Knew Last Year”…. or the grammatically correct, “5 Things I Wish I’d Known Last Year”).
Now, for the first time, Dr Kuritzky is sharing with the Consultant360 audience. Sign up today to receive new advice each week.
Answer: Tylenol #3 (Codeine + acetaminophen) may be inappropriate for new, nursing mothers.
A particular case study on the subject of new mothers taking Tylenol #3, reported in 2006, is quite sobering.1
The case involves a full-term healthy boy who was born to a healthy mom with no complications. On day 7, mom reported that the baby was experiencing some feeding difficulties and that the baby seemed lethargic at times. In follow-up (day 11), he had appropriate regained his birth weight. On day 12, the mother noted that the baby’s skin color seemed “grey”, and he decreased his intake of milk. On day 13, the baby was found dead.
Chronic Pain Control: What's Adequate—and Appropriate?
Easy Analgesic Dosing in Kids
The baby’s mother had been taking acetaminophen 500 mg + codeine 30 mg—two tablets every 12 hours—for episiotomy pain. She was breastfeeding her infant, and an analysis of the breast milk showed morphine levels that were 2-20 times as high as expected at that dose of codeine.
Many clinicians are surprised to learn that codeine has no independent analgesic action—it must be converted into morphine by the hepatic CYP450 2D6 enzyme to induce analgesia. Only about 10% of codeine is metabolized to morphine, except, there is a small percentage of the population that is 2D6 ultrametabolizers, who generate markedly increased levels of morphine from codeine. Similarly, there are non-metabolizers of 2D6. In non-metabolizers, codeine provides no effective analgesia because it is not converted to morphine with sufficient efficiency to reduce pain.
The other issue relevant to this case is that the CYP 3A4 system must be active to metabolize morphine (the analgesic derivative of codeine). Infants are not efficient at metabolizing morphine, which can thus accumulate.
As recently as 2006, codeine was still endorsed by the American Academy of Pediatrics as compatible with breastfeeding, although I understand that their position has recently been revised.
If codeine is the agent that for some reason is preferred, there is an FDA-approved laboratory test to determine whether the patient is an ultrametabolizer of CYP 2D6. Although not routinely necessary in other settings, breastfeeding mothers who wish to use codeine should have this testing done.
Knowledge of the CYP 450 system is more than just ‘academic’. Clinicians should routinely review drug interactions/metabolism in an effort to avoid potential toxicity.
1. Koren G, Cairns J, Chitayat D, et al. Pharmacogenetics of morphine poisoning in a breastfed neonate of a codeine-prescribed mother. Lancet 2006;368:704.